What is Topical Steroid Withdrawal? Plus, What to Do About It

What is Topical Steroid Withdrawal? Plus, What to Do About It

Topical steroid creams and ointments are a commonly prescribed and go-to drug in the dermatology world. Also called topical corticosteroids, these creams are available over-the-counter and through a prescription from your doctor. They function to help reduce irritation and inflammation in the skin related to eczema and other skin conditions.

 

Because of their low price, wide availability, and popularity, most people don’t think twice about applying topical steroids to their skin. While many people will use these creams without any noticeable adverse side effects, others will experience what is called Topical Steroid Withdrawal after stopping treatment.


What Is Topical Steroid Withdrawal?

Topical steroid withdrawal, also referred to as Red Skin Syndrome,  is an uncomfortable skin reaction triggered by stopping the use of topical steroids. Topical steroid withdrawal (TSW) is most prominent in cases where patients have used a high-potency steroid daily (or frequently) for a prolonged period of time, such as over a year. Women who blush easily seem to be at higher risk as well, whereas very few cases have been reported in children.

 

Raw, red skin with blisters or flaking is the most prominent symptom of TSW, but other possible topical steroid withdrawal symptoms include:

  • fluid oozing from your skin
  • swelling (edema)
  • swollen lymph nodes
  • increased sensitivity to heat and cold
  • nerve pain
  • dry, red, irritated eyes
  • hair loss
  • trouble sleeping and fatigue
  • weight loss or gain
  • depression and/or anxiety

Ashley P., a young mom and inspiring member of the Gladskin community, described her heart-wrenching experience with TSW, saying it caused “a breakdown of the skin, oozing lymphatic fluid, skin that's hot to the touch, nerve pain to the extreme, [and the] skin's inability to ward off antigens, making me highly susceptible to bacterial and viral infections. Pain is an understatement: Itchiness to the extreme, cracked, open, bleeding skin, hair falling out, insomnia... and the inability to regulate my core temperature all at once!”


What does TSW look like?

While TSW can cause many different symptoms, some visible and some invisible, the syndrome is characterized by either the appearance of an erythematoedematous or papulopustular rash.

 

An erythematoedematous rash is more common in patients using topical steroids to treat skin conditions like eczema or seborrheic dermatitis. This type of rash involves redness and swelling of the skin where the topical steroid was applied, along with scaly or peeling skin. It has a defined border and may or may not involve red bumps.

 

A papulopustular rash more often occurs in patients who’ve used topical steroids for acne. This type of rash also involves redness, but red and pus-filled bumps will also be prominent at the area where the topical steroid was applied. The skin won’t peel, and the swelling will be less prominent than with an erythematoedematous rash.


Does topical steroid withdrawal go away on its own?

Time does seem to heal topical steroid withdrawal. However, managing the symptoms while you wait for your body to detox from the topical steroid use may be uncomfortable, itchy, or just plain painful. So, how long does topical steroid withdrawal last? The answer to this question isn’t straight forward and will vary from person-to-person, depending on the severity of their reaction as well as duration of topical steroid use. In severe cases, people have battled TSW symptoms for years. Others only struggle for a much shorter duration of time. So that may make you wonder…


How Do You Treat Topical Steroid Withdrawal?

Prevention is the best option when it comes to TSW… but we understand it may already be too late for that! If you’re dealing with inflamed, red skin after stopping your topical steroid, be sure to visit your dermatologist. Treatment recommendations for TSW typically vary based on your personal situation. Some doctors will recommend you immediately stop your steroid at once, while others recommend tapering off to help minimize your skin’s reaction. Visit your doctor to hear their recommendation based on the symptoms you are currently experiencing as well as your history with topical corticosteroids.

 

For the most part, treating topical steroid withdrawal means managing symptoms. Yes, you need to get off the medication, and ideally in the most comfortable way possible. Some people find that ice or a cool compress will help with some of the itching, stinging, or burning you may be experiencing. 

 

Patients like Ashley P. who’ve dealt with severe pain and skin damage from topical steroids have found relief through the help of our Gladskin Eczema Cream. As Ashley told us, “The chronically prescribed topical steroids damaged the integrity of all three of my skin’s layers, muting my body's ability to ward off antigens, and opening me up for unguarded attacks by viruses and bacteria. I researched Gladskin and the ingredients, and I was impressed — ingredients that are compatible with broken, sensitive skin! I loved how it felt when I put it on my skin. It absorbs quickly without feeling greasy, and it has been so instrumental in keeping my skin infections at bay since steroids have ruined the integrity of my skin. It has been a big tool in my healing process as I go through TSW."

 

Gladskin Eczema Cream uses Micreobalance® (our patented smart protein) that works with your skin to restore balance to the skin microbiome gently and effectively while moisturizing at the same time. Four out of five users experience reduced itch and redness!


Takeaways

Topical steroid withdrawal can be a frustrating and debilitating condition to live with — affecting all aspects of life, not just your skin appearance. If you’re struggling to cope with TSW, consider seeking counseling for support or sharing with trustworthy friends and family.


When dealing with TSW, prevention is always the best option. To avoid unwanted withdrawal side effects, be sure to monitor how long and how often you’re applying topical corticosteroids — especially if you’ve been using a higher strength cream. Always consult with your healthcare provider before quitting or tapering off of topical steroid creams and ointments.


Sources

https://nationaleczema.org/warnings-for-topical-steroids-eczema/

https://dermnetnz.org/topics/topical-corticosteroid-withdrawal/